Cold/Wind Chill, Franklin
- When
- January 28, 6:00 AM CST to 9:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- AWOS
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
Wind chills dropped into the zero to -3 range.
Wind chills dropped into the zero to 9 below zero range during the early morning of the 28th, and again on the 29th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Wind chills dropped into the zero to 9 below zero range during the early morning of the 28th, and again on the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 28, 6:00 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 AM CST TUE JAN 28 2014
.UPDATE...
FOR 12Z TAFS
&&
.DISCUSSION...
/ISSUED 355 AM CST TUE JAN 28 2014/
WINDS REMAINING ABV 10KTS WITH GUSTS PERIODICALLY ABOVE 20KTS HAVE
HELPED KEEP TEMPERATURES RELATIVELY WARM OVERNIGHT...WITH 3AM TEMPS
STILL LARGELY IN THE UPPER TEENS TO LOW 20S. THOSE WINDS ARE LEADING
TO WIND CHILLS FROM JUST BELOW ZERO (MAINLY IN TN) TO NEARLY 10
DEGREES ABOVE ZERO. OUR CURRENT WIDESPREAD CLOUD COVER WILL STAY
WITH US THROUGH THE DAY AND PREVENT TEMPS FROM CLIMBING FAR...ONLY
TOPPING OUT IN THE 20S. REGIONAL RADAR HAS BEEN SHOWING WEAK
RETURNS THROUGH THE PAST SEVERAL HRS...BUT DRY AIR AT THE SFC IS
HELPING KEEP MOST IF NOT ALL OF IT VIRGA ATTM. HOW FAR NORTH THE POOL
OF MOISTURE WILL MAKE IT FROM THE GULF TO HELP THIS PRECIP REACH THE
SFC REMAINS THE BIG FORECAST CONCERN TODAY.
THE GOOD NEWS IS THAT THE MAJORITY OF WINTRY PRECIP WILL REMAIN WELL
SOUTH OF THE TN VALLEY. IN TERMS OF POTENTIAL SNOW TOTALS FOR OUR
CWA...HAVE GONE WITH A 10-1 RATIO FOR SNOW AMTS AND THE RESULT IS
LESS THAN A HALF INCH OF ACCUMULATIONS PRIMARILY IN SOUTHEASTERN
DEKALB CO. OPTED FOR A SLIGHTLY HIGHER RATIO THAN CLIMATALOGICALLY
NORMAL FOR OUR CWA (MORE OF AN 8-1) DUE TO OUR SUBSTANTIALLY COLD
AIRMASS IN PLACE. ADD THAT TO THE FACT THAT OUR GROUND SFCS ARE COLD
ENOUGH TO PREVENT MUCH INITIAL MELTING OF SNOW THAT DEVELOPS...AND
WHATEVER SNOW WE SEE SHOULD ACCUMULATE. QPF AMTS THIS FAR NORTH KEEP
US BELOW ADVISORY CRITERIA BUT IF ANY BANDS SHOULD ORGANIZE AND CLIP
THE CWA...QUICK TOTALS CLOSER TO AN INCH OR SO COULD OCCUR. THE
LIMITED AREAL/TEMPORAL EXTENT OF BANDING WOULD MAKE THIS MORE OF A
NOWCASTING ISSUE THAN CAN BE HANDLED IN THIS FCST. THE MAIN
TIMEFRAME TO WATCH WOULD BE IN LATE MORNING/EARLY AFTERNOON...FOR
LOCATIONS NEAR AND SE OF LAKE GUNTERSVILLE. THIS IS WHERE THE BETTER
FORCING/MOISTURE COMBINATIONS WOULD BE LOCATED...WITH A SURGE OF LOW
LEVEL DRY AIR EXPECTED TO PUNCH IN FROM THE NW FOR LATE EVENING AND
LIMITING THE SNOW POTENTIAL. OF COURSE...MODEL GUIDANCE IS ALL OVER
THE PLACE WITH HANDLING SFC MOISTURE RIGHT NOW (AS EVIDENCED BY VERY
POOR TD GUIDANCE). THIS THEREFORE LEAVES ALOT OF QUESTIONS ABOUT THE
EXTENT OF THE SNOW POTENTIAL.
HIGH PRESSURE WILL QUICKLY BUILD EASTWARD TONIGHT AND
TOMORROW...PUSHING PRECIP CHANCES FURTHER SOUTHEAST AND AWAY FROM
THE CWA AS A DEEPER COLUMN OF DRY AIR SLIDES OVER THE TN VALLEY. WITH
WINDS BECOMING LIGHT OVERNIGHT DUE TO THE INFLUENCE OF THE
RIDGE...AMBIENT TEMPS TONIGHT SHOULD DROP FURTHER THAN THE UPPER
TEENS/20S SEEN THIS MORNING. HAVE GONE WITH LOWS IN THE UPPER SINGLE
DIGITS TO AROUND 10...WITH JUST ENOUGH LIGHT WIND LINGERING TO
PRODUCE WIND CHILLS ARND ZERO.
THE INFLUENCE OF THE COLD AIRMASS WILL REMAIN IN PLACE THROUGH MID
WEEK...WITH THE RIDGE FINALLY PUSHING FAR ENOUGH EAST BY THURSDAY TO
ALLOW SOME WEAK RETURN FLOW. TEMPERATURES SHOULD SLOWLY RISE BACK
ABOVE FREEZING BY AROUND LUNCH ON THURSDAY AND START A WARMING TREND
THAT WILL CONTINUE THROUGH THE START OF THE WEEKEND. THIS WILL
COINCIDE WITH A LARGE SCALE PATTERN SHIFT AS THE WEST COAST RIDGE
THAT HAS BEEN BLOCKING THE FLOW BEGINS TO WEAKEN. THIS WILL ALLOW THE
500MB FLOW TO BECOME MORE ZONAL THAN SEEN LATELY...WITH TROUGHING
OVER THE ROCKIES BRINGING SW FLOW TO OUR AREA FOR THE WEEKEND/EARLY
NEXT WEEK (A GOOD SIGN FOR A BIT OF A WARMING TREND).
MOISTURE RETURN PROVIDED BY THE SOUTHERLY FLOW WILL HELP PRECIPITATION
CHANCES RETURN TO THE FORECAST ON FRIDAY AHEAD OF A WEAK
FRONT/SHORTWAVE. MORNING LOWS WILL BE ARND/BELOW FREEZING...BUT AM
ANTICIPATING MOST OF THE PRECIP TO HOLD OFF UNTIL TEMPS WARM LATE IN
THE MORNING. SHOULD MOISTURE ARRIVE EARLIER THAN CURRENTLY FORECAST
THOUGH...THERE WILL THE BE CHANCE FOR A BRIEF PERIOD OF FREEZING RAIN
AT THE ONSET. WARM ADVECTION IN ADDITION TO DIURNAL WARMING AND
LATENT HEAT PROCESSES PROVIDED BY ANY FREEZING RAIN WOULD ALLOW
PRECIP TO VERY QUICKLY CHANGE OVER TO ALL RAIN. WILL CONTINUE
MONITORING THIS PERIOD THROUGH THE NEXT SEVERAL DAYS TO SEE IF THIS
DRY TREND FOR THE MORNING HOLDS.
A MORE ORGANIZED FRONTAL BOUNDARY WILL SLIDE ACROSS THE SOUTHEAST
LATE SATURDAY INTO EARLY SUNDAY MORNING...BRINGING A ROUND OF SHOWERS
TO THE REGION. MODEL SOUNDINGS FROM THE MOST RECENT GUIDANCE
INDICATES SOME ELEVATED INSTABILITY AND STRONG WINDS WILL ACCOMPANY
THE FRONT...AND IF THIS TREND CONTINUES A CHC OF THUNDER MAY NEED TO
BE ADDED TO THE FCST FOR LATE SATURDAY. MUCH LESS AMPLIFIED MID
LEVEL FLOW WILL MEAN THAT YET ANOTHER SHARP COLD SNAP WILL *NOT*
FOLLOW THE FRONT...WHICH WILL BE WELCOME NEWS FOR MANY IN THE TN
VALLEY. TEMPS SHOULD REMAIN NEAR NORMAL OR SLIGHTLY ABOVE NORMAL FOR
THE START OF THE WORK WEEK. A DEEPENING SHORTWAVE COMING OUT OF THE
SOUTHWEST MAY SUPPORT A SFC LOW THAT WOULD TRACK ACROSS THE SOUTHEAST
AND BRING A GOOD ROUND OF RAIN TO THE AREA. BUT TIMING AND INTENSITY
DISCREPANCIES AMONG MODEL GUIDANCE INDICATE THAT BIG QUESTIONS WILL
REMAIN FOR A SYSTEM THAT FAR OUT IN TIME.
CCC
&&
.AVIATION...
FOR 12Z TAFS...VFR CIGS IN THICK ALTOSTRATUS ARE REPORTED AT BOTH
HSV/MSL THIS MORNING. ALTHOUGH THIS DECK OF CLOUDS -- BASED AROUND
8 KFT -- WILL PERSIST THRU EARLY AFTN...AN APPROACHING UPPER-LEVEL
DISTURBANCE WILL RESULT IN A LOWER DECK OF BKN STRATUS AROUND 5 KFT
BTWN 28/15-20Z. -SN WILL ALSO BE PSBL AT BOTH TERMINALS DURING THIS
PERIOD...BUT THREAT FOR MORE SUBSTANTIAL SN AND HIGHER OPERATIONAL
IMPACTS WILL BE TO THE SOUTH/EAST OF THIS REGION. THREAT FOR -SN WILL
DIMINISH BY 20Z AND CIGS WILL LIFT/SCATTER...WITH SCT/BKN CI EXPECTED
TO CONTINUE THRU END OF TAF PERIOD. NNE SFC WINDS OF 12G20 KTS WILL
BACK SLIGHTLY TO NNW THIS MORNING...WITH SPEEDS DIMINISHING TO AROUND
7 KTS BY THIS EVENING.
70/DD
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR ALZ001>010-016.
WIND CHILL ADVISORY UNTIL 9 AM CST WEDNESDAY FOR ALZ001>010-016.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR ALZ001>005.
TN...WIND CHILL ADVISORY UNTIL 9 AM CST WEDNESDAY FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 519 AM CST TUE JAN 28 2014 ALZ001>010-016-TNZ076-096-097-291115- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 519 AM CST TUE JAN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THERE IS A CHANCE OF SNOW TODAY FOR THE ENTIRE AREA. HOWEVER...SNOW PROBABILITIES WILL INCREASE FURTHER TO THE EAST AND WILL BE HIGHEST ALONG AND EAST OF A LINE EXTENDING FROM CULLMAN...TO GUNTERSVILLE AND BRIDGEPORT. ACCUMULATING SNOW IS POSSIBLE IN THIS AREA...RANGING FROM A LIGHT DUSTING TO AROUND ONE HALF OF AN INCH. OTHERWISE...A WIND CHILL ADVISORY REMAINS IN EFFECT FOR THE ENTIRE REGION THROUGH TONIGHT...WITH MOST LOCATIONS EXPECTED TO SEE WIND CHILLS RANGING FROM AROUND ZERO TO FIVE DEGREES BELOW ZERO. HIGHER TERRAIN LOCATIONS WILL LIKELY SEE WIND CHILL VALUES IN THE MINUS FIVE TO MINUS TEN DEGREE RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A WIND CHILL ADVISORY WILL CONTINUE FOR ALL AREAS THROUGH 9 AM CST WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 70/DD
The national radar mosaic for the moment the first event began.
4 cold/wind chill. Local standard time, as filed.
Wind chills dropped into the zero to -3 range.
Wind chills dropped into the zero to -6 range.
Wind chills dropped into the zero to -6 range.
Wind chills dropped into the zero to -6 range.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495019, 495020, 495021, 495022.